Kansas, 2019

Flood and Hail in Kansas, June 5, 2019

June 5, 2019 · NWS ICT · 2 events in 2 counties and zones

An isolated severe storm produced a severe wind gust over south central Kansas on June 5th, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe storm produced a severe wind gust over south central Kansas on June 5th, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 5, 4:56 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 5, 4:56 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
556 PM CDT Wed Jun 5 2019

.MESOSCALE DISCUSSION...
Issued at 552 PM CDT Wed Jun 5 2019

Combo of good MLCAPE and slow upper flow will result in more
summer-like pulse storms through sunset. So far storms have
generally been short lived and appears entrainment and lack of
deep shear are evident in trends so far. Satellite showing cumulus
field from roughly Iola to Wellington, with a northward expansion
to the surface boundary/convergence zone just south of a KEWK-P28
line. Expect storms to perculate in this area through sunset.
Given DCAPE, a couple of microbursts are probable, with 40-50
miles per hour winds possible. A stray severe microburst cannot
be ruled out. With the slow storm movement, isolated flooding is
also a threat, but given size of storms, spatial coverage would
be small. -Howerton

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 256 PM CDT Wed Jun 5 2019

Mid/upper level low over New Mexico will move eastward across the
southern Plains late tonight through Thursday. The forecast area
will be situated within the northern portion of the pin-wheeling
low circulation characterized by rather weak flow. Diurnal
heating should result in moderate to perhaps strong instability
with little to no cap. While there should be a few early morning
showers and storms around, expect a diurnal uptick in coverage by
midday through the late afternoon. Environment will be conducive
to pulse-type storms with slow, perhaps chaotic movement with main
risk localized heavy rainfall and gusty down-burst winds.
Shower/isolated storm chances will linger into Thursday night and
mainly east of the turnpike on Friday, as the low moves eastward
into Arkansas. Saturday looks like a dry and seasonably warm day
with central Kansas situated in a relative col at mid-levels
between the departing low, northern Rockies trof, and ridges over
the Great Lakes and Rio Grande/Mexico. The aforementioned northern
Rockies upper trof will move eastward across the northern Plains
Saturday night with the associated surface cold front and storms
chances moving into central Kansas.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 256 PM CDT Wed Jun 5 2019

The upper trof will continue to move eastward across the Upper
Midwest on Sunday and deepen over the Great Lakes into Monday as
the main upper low/vortex deepens over Nunavut in north central
Canada. Much cooler air will advect south across the area in the
wake of the associated cold front later Sunday into early Monday.
Additional shortwaves will drop southeast in the developing
northwest flow with another upper trof amplifying across the Upper
Midwest/Mississippi Vally by mid-week. Overall, temperatures will
average below climo thru mid-week with a reinforcing front and
modest precip chances late Tuesday into early Wednesday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1226 PM CDT Wed Jun 5 2019

High clouds will stream across the region with VFR conditions
expected today. Meanwhile a few storms could develop over the
region later this afternoon and evening. The showers and storms
will become more numerous during the late morning/afternoon hours
on Thursday, as a upper level system moves eastward across the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  81  64  82 /  40  60  30  20
Hutchinson      65  81  63  82 /  40  60  30  10
Newton          65  81  63  80 /  40  60  30  20
ElDorado        65  81  64  80 /  40  60  40  20
Winfield-KWLD   65  80  64  81 /  50  70  50  20
Russell         63  82  61  83 /  40  60  20  10
Great Bend      63  81  61  82 /  40  60  20   0
Salina          66  84  63  83 /  40  60  20  10
McPherson       65  82  63  82 /  40  60  30  10
Coffeyville     67  82  66  82 /  40  60  60  30
Chanute         66  82  65  81 /  40  60  50  30
Iola            66  82  65  81 /  40  60  50  30
Parsons-KPPF    67  82  66  82 /  40  60  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...PJH
SHORT TERM...KED
LONG TERM...KED
AVIATION...CDJ
Hazardous weather outlook, Jun 5, 2:45 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
345 PM CDT Wed Jun 5 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
345 PM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widely scattered thunderstorms are possible. Storms this evening
could contain small hail, wind gusts to 55 mph and locally heavy
downpours.

Water levels remain high on area rivers and creeks, though have
dropped below flood stage for now.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected on Thursday. Some
of these storms in the afternoon could contain locally heavy
rainfall and gusty outflow winds to 55 mph.

Chances for thunderstorms will linger on Friday for locations
mainly east of the Kansas turnpike. A locally strong storm is
possible across southeast Kansas.

Periodic chances for thunderstorms will be possible, mainly west of
the Kansas turnpike, Saturday night through Tuesday. While severe
storms are not anticipated, a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 5, 5:30 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
630 PM CDT Wed Jun 5 2019

KSZ092-093-060000-
Cowley KS-Sumner KS-
630 PM CDT Wed Jun 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...
  Northeastern Sumner County in south central Kansas...

* Until 700 PM CDT.

* At 628 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Udall...
  moving north at 5 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Mulvane, Belle Plaine, Oxford, Udall and Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3727 9724 3740 9731 3747 9728 3747 9691
      3728 9702
TIME...MOT...LOC 2329Z 193DEG 6KT 3734 9716

HOWERTON
Special weather statement, Jun 5, 5:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
639 PM CDT Wed Jun 5 2019

KSZ083-060015-
Sedgwick KS-
639 PM CDT Wed Jun 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sedgwick County in south central Kansas...

* Until 715 PM CDT.

* At 636 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over West Wichita, or near Goddard.
  this storm was nearly stationary.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wichita, Haysville, Park City, Valley Center, Goddard, Maize,
  Colwich, Downtown Wichita, Andale, West Wichita, Eisenhower
  National Airport, South Wichita, Lake Afton and Oaklawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3754 9730 3753 9766 3782 9767 3783 9730
TIME...MOT...LOC 2338Z 210DEG 3KT 3769 9749

HOWERTON

The radar

The Wichita radar (KICT), 12 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Sedgwick

When
June 5, 5:45 PM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.660, -97.580

Social media picture of quarter size hail in Goddard. Relayed via KWCH TV.

Flood, Greenwood

When
June 5, 10:24 PM CST to 11:24 PM CST
Where
Greenwood County, 4.28 mi SE of Thrall to 0.88 mi WSW of Hamilton
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.980, -96.260

Emergency manager reported water over county roads to the west of Hamilton. Roads were impassible.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840220, 840222.